Nonimmediate manifestations (i.e. occurring more than 1 h after drug administration), particularly maculopapular and urticarial eruptions, are common during beta-lactam treatment. The mechanisms involved in most nonimmediate reactions seem to be heterogeneous and are not yet completely understood. However, clinical and immunohistological studies, as well as analysis of drug-specific T-cell clones obtained from the circulating blood and the skin, suggest that a type-IV (cell-mediated) pathogenic mechanism may be involved in some nonimmediate reactions such as maculopapular or bullous rashes and acute generalized exanthematous pustulosis. In the diagnostic work-up, the patient's history is fundamental; patch testing is useful, together with delayed-reading intradermal testing. The latter appears to be somewhat more sensitive than patch testing, but also less specific. In case of negative allergologic tests, consideration should be given to provocation tests, and the careful administration of the suspect agents. With regard to in vitro tests, the lymphocyte transformation test may contribute to the identification of the responsible drug. Under the aegis of the European Academy of Allergology and Clinical Immunology (EAACI) interest group on drug hypersensitivity and the European Network for Drug Allergy (ENDA), in this review we describe the general guidelines for evaluating subjects with nonimmediate reactions to beta-lactams.
|Numero di pagine||8|
|Stato di pubblicazione||Pubblicato - 2004|